Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Effexor and low thyroid AND PCOS and weight gain

Posted by Noa on May 29, 2001, at 17:50:53

In reply to Re: Effexor and low thyroid AND PCOS and weight gain jcorn59483, posted by paulk on May 29, 2001, at 14:13:38

> Before starting ANY antidepressant you should see a good endocrinologist

and also ask the endocrinologist about the PCOS, and insulin resistance. I went to an endocrinologist for the thyoroid problem, but he tested me for several other endocrine disorders. Two genetic disorders were ruled out, but I did test positive for insulin resistance (using the glucose tolerance test).

My gynocologist put me on contraceptive pills because there is apparently research showing that this can help with PCOS and insulin resistance. Exercise has helped--I lost 16 pounds over the course of a few months just from exercising--no real change in diet. But the endo felt it wasn't doing enough for the insulin resistance, and that I am at high risk of developing diabetes, so he put me on glucophage. Right away, even on 1/4 the target dose, I noticed my carbo cravings reduced dramatically. Suddenly I wasn't hungry all the time. In two weeks, I have lost another 6 pounds. It is amazing, because I suddenly am seeing what it is like to not be hungry all the time, craving sweets and carbos and always thinking about them. I still enjoy them, of course (just had pasta for dinner, in fact).

My guess is that my history of eating to soothe feelings, combined with the PCOS, was then exacerbated by the ADs. It is hard to sort it all out, of course--ie, whether I gained weight or craved more carbos due to the ADs. But it got worse, and as I put on more weight (especially in the abdomen, where the fat cells hold a lot of hormones, apparently), the situation got worse, leading to the insulin resistance, which led to more carbo cravings, which led to more weight gain, etc. etc.

I know this diabetes medication is not for everyone. It has a very serious, possibly fatal potential side effect. I thought about it for about 8 months before agreeing to it, because my risk for diabetes was getting more and more serious.

I don't know if it will continue to lead to more weight loss for me. It is possible that my body will adjust to eating somewhat less. I will continue to exercise, which I am hopeful will lead to more weight loss, as well as helping to control the insulin resistance, too (aside from helping me feel a whole lot better).

So, bottom line is, you probably should see an endocrinologist.


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


[64633]

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Noa thread:64559
URL: http://www.dr-bob.org/babble/20010522/msgs/64633.html